From: marianne bolding (firstname.lastname@example.org)
Fri Aug 3 14:21:40 2001
I'm concerned for this, too. The main thing that
keeps the bowels healthy is insoluble fiber...this
comes from skins of fruits and peels, bran, etc.
another form is in metamucil...it is not a laxative as
much as it is a dietary supplement to regulate the
bowels. If people completely avoid fiber...what does
this due to the bowels say over a period of a year? I
sometimes wonder if people give up too soon because
the pain they have doesn't go away quick enough...it
takes a good two weeks or so for the body to get used
to fiber again....and the increase has to be done
slowly or the body will experience cramping, bloating,
and pain. Unless, you've tried something (like more
fiber) for a realistic period of time it shouldn't be
assumed it is not working or will not work. If it
doesn't work then you should check into the next
alternatives. After 7 months before surgeory and
going into the 5th week of recupe...I am finally
finding some normal routines returning in my life.
I'm glad I didn't give up after the first week...or
even the second. I read so much info. on the
internet...I just didn't feel like getting rid of
fiber would be healthy for "my" bowels in the long
run. The main key is...if you have an adhesion that
involves the bowel...it has to be removed or I don't
feel anything helps. With the adhesion...increasing
fiber would not have worked. I think it's more of a
post-op thing to assure regularity restores itself.
Just what I've learned from "my" experience.
--- toni welsh <email@example.com> wrote:
> At Thu, 2 Aug 2001, Wally wrote:
> >Hi Toni,
> >I have been concerned about the number of board
> members who use
> >laxatives on a regular basis for the reasons listed
> in that article.
> >After reading comments of so many on the board I
> looked for natural
> >alternatives to use i.e. diet.
> >In order to digest food, and keep our bodies
> "hydrated" we all should be
> >drinking a minimum of 8 glasses of water per day,
> along with a balanced
> >diet which includes "fibre foods". I have also
> read many comments on
> >the board that high fibre is too painful etc & they
> opt for a "softer
> >I use chinese herbal therapies and one of the
> things I do in the shower
> >each morning is to massage my stomach. Starting on
> the right side above
> >the belly button with one hand placed over the
> other I rub my tummy from
> >right to left in a circular motion going down to
> the pubic bone and then
> >back up above my belly button. This circular
> massage needs to be of a
> >minimum of 100 rotations & really doesn't take as
> long as it sounds! LOL
> >The chinese believe that heat is very
> theraputic.....western medicine
> >does too....we all use heat packs or heating pads
> here on the board.
> >This massage works in two ways according to my
> therapist, firstly the
> >heat generated by the friction of my hands rubbing
> my skin in a constant
> >motion sooths my pain, the massage also encourages
> a "lazy bowel" to
> >start moving.
> >I eat a bowel of muslei like cereal every morning &
> have a minimum of
> >two to three servings of fresh fruit & vegetables
> per day. I have only
> >needed to use laxatives for short periods when I
> was heavily medicated
> >immediately after surgery.
> >If you have been using laxatives for such a long
> time, it will take time
> >to "re-train" your bowel habits. I would stronly
> urge you to discuss
> >this problem with your doctor, and perhaps speak to
> a dietician.
> >Good luck,
> >cheers, Jo
> >P.S. Toni, I have also been diagnosed with "IBS"
> and had to "retrain"
> >my bowel, it does take a little time. For a quick
> heat fix to
> >pain....rub your hands together vigerously until
> you can feel the heat
> >in them, then place your hands on your skin where
> you feel pain. I use
> >this when not at home...it does help :-)
> >At Thu, 2 Aug 2001, toni welsh wrote:
> >>At Wed, 1 Aug 2001, Helen Dynda wrote:
> >>>  LAXATIVE
> >>> Laxative is any substance that
> speeds the emptying of the bowels (intestines).
> Laxatives are often used in the treatment or
> prevention of constipation (infrequent bowel
> >>> Q: What substances are used as
> >>> A: There are three main groups of
> laxatives, which differ in the way they affect the
> intestine. The group most commonly used acts by
> irritating the bowel wall or by direct nerve
> (neuronal) stimulation, causing a contraction and
> expulsion of the feces. Senna and cascara are
> examples of this type and are found in many
> commercial preparations.
> >>> A second group of laxatives acts by
> attracting water from the body into the intestine,
> increasing the volume of feces. Milk of magnesia,
> Epsom salts (magnesium sulfate), and Glauber's salts
> (sodium sulfate) are common examples.
> >>> The third group, referred to as bulk
> laxatives, acts as a stimulant to defecation by
> swelling the contents of the intestine. Bran,
> vegetable fiber, and general roughage are all bulk
> laxatives. The diet of many people in Western
> countries is deficient in these bulk substances;
> this deficiency may lead to constipation as well as
> other disorders, such as colorectal cancer.
> >>> Q: What are the dangers of using
> >>> A: Laxatives should not be taken
> continually over long periods of time because the
> bowels may become lazy and fail to function on their
> own. (This is especially true of laxatives that
> irritate the bowel wall.) Permanent damage to the
> colon can occur with laxative abuse. Laxatives may
> also cause side effects in other parts of the body,
> including chemical and nutritional disturbances.
> >>> Q: Should laxatives be used to treat
> all forms of constipation?
> >>> A: No. Laxatives should never be used
> if constipation suddenly occurs or if it is
> accompanied by abdominal pain or fever. In such a
> case, there may be an intestinal obstruction or
> appendicitis, and laxatives are likely to make the
> condition worse. A physician should be consulted.
> >>I had copied this yesterday, and told my husband
> it seems that senna is
> >>the hardest on the bowels, I have been taking it
> now for over three
> >>years, and the pain and feeling in the colon is
> getting ALOT worse. I
> >>had to take it again this evening, but without it
> the bowels do not
> >>move, and the pain is alot worse. I have been
> taking it every other day
> >>this week, and I am scared after reading this post
> on laxatives! It all
> >>makes alot of sense, and if laxatives cause lazy
> bowel, what can they do
> >>for you?
> >>I still get the terrble pain and very hard on the
> left side after taking
> >>the senekot, and if the stool does not get past
> that area on the left
> >>side , the pressure is VERY VERY hard. I end up
> yelling for doug when
> >>this happens, I just wish I could find something
> to get bowels to moe
> >>the way they should without these dumb
> laxatives!!! The constricting and
> >>hard feeling in the pelvis is very annoying!!
> >Try this!..........
> >Smile as often as you can at those you love.....
> >and to strangers in the street.
> >The rewards are many.
> Thank you for your post, I have been tryint o
> retrain the bowel for
> awhile, the diet I do not know how to change much
> though! I appreciate
> your help!!
Make international calls for as low as $.04/minute with Yahoo! Messenger